Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 193, NWS Bismarck, ND

July 24, 2011Kidder County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2011, 5:32 PM CDT for Kidder County, Wells County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2011, 5:32 PM CDT (22:32 UTC)
Expired
Jul 24, 2011, 6:18 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kidder County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 2:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS53 KBIS 242232
SVRBIS
NDC043-103-242330-
/O.NEW.KBIS.SV.W.0193.110724T2232Z-110724T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
532 PM CDT SUN JUL 24 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 630 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF HURDSFIELD...OR 54 MILES NORTHEAST OF BISMARCK...AND
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHASELEY...BOWDON...HEATON AND SYKESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4733 9947 4727 9948 4725 10002 4740 10004
      4742 10003 4754 9937 4733 9928
TIME...MOT...LOC 2232Z 259DEG 30KT 4734 9989
WIND...HAIL 60MPH 1.00IN

$$

HAMILTON
2 follow-up statements
180 
WWUS53 KBIS 242257
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT SUN JUL 24 2011

NDC043-242306-
/O.CAN.KBIS.SV.W.0193.000000T0000Z-110724T2330Z/
KIDDER ND-
557 PM CDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIDDER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED NORTHEAST INTO WELLS 
COUNTY.

LAT...LON 4733 9947 4733 9971 4747 9976 4754 9937
      4733 9928
TIME...MOT...LOC 2256Z 259DEG 45KT 4739 9946

$$

NDC103-242330-
/O.CON.KBIS.SV.W.0193.000000T0000Z-110724T2330Z/
WELLS ND-
557 PM CDT SUN JUL 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WELLS COUNTY UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTH OF HEATON...OR 51 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT
35 MPH.

LOCATIONS IMPACTED INCLUDE...
  SYKESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS.

&&

LAT...LON 4733 9947 4733 9971 4747 9976 4754 9937
      4733 9928
TIME...MOT...LOC 2256Z 259DEG 30KT 4739 9946
WIND...HAIL 60MPH 1.00IN

$$

JP MARTIN
908 
WWUS53 KBIS 242318
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
618 PM CDT SUN JUL 24 2011

NDC103-242328-
/O.CAN.KBIS.SV.W.0193.000000T0000Z-110724T2330Z/
WELLS ND-
618 PM CDT SUN JUL 24 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF WELLS COUNTY 
AND INTO FOSTER.

LAT...LON 4733 9947 4733 9971 4747 9976 4754 9937
      4733 9928
TIME...MOT...LOC 2318Z 259DEG 30KT 4742 9919

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:23 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 24, 2:23 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
223 PM CDT SUN JUL 24 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
USED BLEND OF MODELS AGAIN TO TIME CONVECTION. TODAYS CONVECTION DEVELOPING
ALONG WEAK SURFACE TROUGH FROM NORTHEAST THROUGH SOUTHWEST NORTH
DAKOTA WILL BE LARGELY DIURNALLY MODULATED. MARGINALLY SEVERE AT
THIS TIME.

AS TROUGH CLEARS THE FORECAST AREA MORE STABLE AND DRIER AIR WILL
MAKE IT WAY INTO THE REGION IN ADVANCE OF NEXT SYSTEM MONDAY NIGHT
INTO TUESDAY. BUMPED POPS AND INCREASED QPFS FOR TUESDAY AS SYSTEM
LOOKS INCREASINGLY STRONG AS WE NEAR THE LONG TERM GRIDS.
TEMPERATURES WILL REMAIN SEASONABLE.

.LONG TERM...
THE NORTHERN PLAINS WILL REMAIN IN AN ACTIVE WESTERLY FLOW PATTERN
THROUGH THE ENTIRE LONG TERM PERIOD WITH THE UPPER JET NEAR OR
DIRECTLY ALOFT. THIS RESULTS IN CHANCES FOR THUNDERSTORMS THROUGH
THE WORK WEEK AND INTO NEXT WEEKEND. TEMPERATURES WILL AVERAGE NEAR
NORMAL THROUGH FRIDAY...THEN SLIGHTLY ABOVE AVERAGE FOR NEXT
WEEKEND.

COULD SEE A HEAVY RAIN EVENT ON TUESDAY WITH PWATS NEARING TWO
INCHES AND A STRONG SHORT WAVE MID LEVEL TROUGH ADVECTING EAST
ACROSS SOUTH CENTRAL CANADA. WILL CONTINUE TO MONITOR FOR POSSIBLE
FLOOD HEADLINES.

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE MOVING EAST SOUTHEAST ALONG THE
INTERNATIONAL BORDER...COUPLED WITH INCREASING DAYTIME INSTABILITY
ALONG A SFC BOUNDARY...WILL LEAD TO INCREASING CHANCES FOR
THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING MAINLY FOR
KDIK...KBIS...AND KJMS. VFR CIGS AND VIS ARE EXPECTED AT ALL
TERMINALS...WITH OCCASIONAL DECREASED FLIGHT CATEGORIES FOR THOSE
AREAS THAT EXPERIENCE ANY HEAVIER SHRA OR TSRA. WEST AND CENTRAL ND
SHOULD QUICKLY CLEAR OUT EARLY TO MID EVENING...WITH PERHAPS A
LINGERING THREAT OVERNIGHT FOR SHOWERS OR WEAK TSRA ACROSS EASTERN
ND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
LONG TERM....NH
AVIATION...NH
Hazardous weather outlook, Jul 24, 4:30 AM CDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
430 AM CDT SUN JUL 24 2011

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-250930-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
430 AM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WITH VISIBILITIES OF ONE QUARTER OF A MILE OR LESS ARE
EXPECTED THROUGH SUNDAY MORNING. A DENSE FOG ADVISORY IS IN EFFECT
FOR BOTTINEAU THROUGH EMMONS COUNTIES AND POINTS EAST THROUGH 11
AM CDT THIS MORNING.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA AND INTO THE TURTLE MOUNTAINS. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL IS POSSIBLE
MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA.

THERE IS A CHANCE FOR THUNDERSTORMS ESPECIALLY ACROSS SOUTHERN
NORTH DAKOTA WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT THROUGH TUESDAY NIGHT.

NDZ001>003-009>011-017>021-031>034-040>045-250930-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
430 AM CDT SUN JUL 24 2011 /330 AM MDT SUN JUL 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHWEST AND SOUTH
CENTRAL NORTH DAKOTA AND INTO THE TURTLE MOUNTAINS. A FEW OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL IS POSSIBLE
MONDAY NIGHT THROUGH TUESDAY NIGHT ACROSS ALL OF WESTERN AND
CENTRAL NORTH DAKOTA.

THERE IS A CHANCE FOR THUNDERSTORMS ESPECIALLY ACROSS SOUTHERN
NORTH DAKOTA WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT THROUGH TUESDAY NIGHT.

AYD

In the hours before

Local storm report, Jul 24, 4:14 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             9 NNE STERLING          46.93N 100.22W
07/24/2011  M1.00 INCH       BURLEIGH           ND   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF QUARTERS... LASTED FOR ABOUT 5
            MINUTES... WINDS ESTIMATED AT 40 MPH.

&&

LHUBER
Local storm report, Jul 24, 4:30 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     7 SE NEW SALEM          46.77N 101.31W
07/24/2011  E65 MPH          MORTON             ND   PUBLIC

            DIME SIZE HAIL. LASTED 5 MINUTES. THEY HAVE NOT HAD TIME
            TO ASSESS IF THERE IS DAMAGE.

&&

JP MARTIN
Local storm report, Jul 24, 4:38 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
438 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             3 WSW STEELE            46.84N 99.97W
07/24/2011  M0.75 INCH       KIDDER             ND   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL...

&&

LHUBER
Local storm report, Jul 24, 4:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             13 NW ST. ANTHONY       46.75N 101.11W
07/24/2011  M0.75 INCH       MORTON             ND   TRAINED SPOTTER

&&

LHUBER
Local storm report, Jul 24, 5:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 W STEELE              46.86N 99.96W
07/24/2011  E0.75 INCH       KIDDER             ND   TRAINED SPOTTER

            1.15 INCHES OF RAIN. NO FLOODING. HAIL LASTED LESS THAN 5
            MINUTES.

&&

JP MARTIN
Local storm report, Jul 24, 5:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
531 PM CDT SUN JUL 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             11 NNW TUTTLE           47.29N 100.08W
07/24/2011  M1.00 INCH       KIDDER             ND   TRAINED SPOTTER

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:16 AM CDTDense Fog AdvisoryBISBottineau, Burleigh, Dickey, Emmons, Foster, Kidder and 9 more9 hr
Jul 24, 2:25 PM CDTSevere Thunderstorm WarningBISHettinger, Slope65 min
Jul 24, 2:48 PM CDTSevere Thunderstorm WarningBISMorton57 min
Jul 24, 2:51 PM CDTSevere Thunderstorm WarningBISKidder54 min
Jul 24, 3:21 PM CDTSevere Thunderstorm WarningBISHettinger, Slope54 min
Jul 24, 3:28 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger62 min
Jul 24, 3:37 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver53 min
Jul 24, 3:40 PM CDTSevere Thunderstorm WarningBISFoster, Wells65 min
Jul 24, 3:45 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman45 min
Jul 24, 3:45 PM CDTSevere Thunderstorm WarningBISMorton60 min
Jul 24, 4:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Stutsman60 min
Jul 24, 4:18 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder27 min
Jul 24, 4:28 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman62 min
Jul 24, 4:30 PM CDTSevere Thunderstorm WarningBISMorton45 min
Jul 24, 4:46 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman59 min
Jul 24, 4:52 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan53 min
Jul 24, 6:08 PM CDTSevere Thunderstorm WarningBISFoster, Wells67 min
Jul 24, 6:53 PM CDTSevere Thunderstorm WarningBISBurleigh52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.